New to the forum?

Sign Up Here!

Already a member?
Please login below.

Forgot your password?
Need Help?  
Does anyone have this...pulsating heartbeat in the head
9 Replies
Mario56 - March 4

I have this symptom that is making me feel crazy. It is a pulsating feeling of a heartbeat in my head especially in the temples. It really pulsates when I put my head on my pillow to sleep. During the day, it wears me down.
Does anyone out there ever hear of this as my doctor certainly hasn't.


kvc33 - March 4

What is your blood pressure? Are you hearing this sound in your ears? If so, you may have pulsatile tinnitus. Does it come on with fatigue? Have you tried drinking a glass of water to see it that has any affect?


Jocelyn - March 4

I have had tinnitus (ringing in my ears) along with some pulsating feelings as well at times. The pulsating tends to come and go. The pulsating really seems to come on when I'm on certain medicines, but the ringing seems like it is going to hang in there, as it has worsened over time. I have an appointment at Mass Eye and Ear Infirmary in Boston in May to find out what is making this happen. There are many reason, but you need to see the right doctor. If you live near a major hospital, that is where you need to go. You can call information and tell them what is going on and they will set you up with a doctor, if that doctor feels you need a different doctor they will search to find one that can help you. I find that is the best way to go when your regular doctor doesn't know what it is. There are many things that could be causing your pulsating feeling and there are medications that can help that tone down. Not sure if there is a cure, but there is help.

Let me know how you make out.


January - March 13

When I took antidepressants, I had episodes when I got strange, irregular "sloshing" feelings in my head. I don't know how else to describe it. My doctors just looked at me like I was crazy.

I eventually found that a potassium supplement seemed to help it. (And BTW, some antidepressants can deplete the minerals in your body! Something your doctor probably doesn't know, but you can find the information on drugs(dot)com.) After I quit taking antidepressants, and went through the withdrawal phase - which took a long, long time, this uncomfortable feeling went away.


Mario56 - March 14

Thank you for replying January. I know there is something off in my body and when you mentioned potassium, I remember another post that mentioned a defiency in Folic acid can cause strange symptoms. How did you figure out it was potassium?


January - March 14

Hi Mario - I don't know if my symptoms were like yours. You say you have pulsation at the temple. I had a sensation that seemed to be in the center of my brain, and it was driving me nuts, very annoying.

I became extremely weak, and went to the ER. I got lab tests showing extremely low potassium, but the doctors did not pick up on this - and they should have. They discharged me with no treatment and I passed out in my house. I always get copies of my lab tests, so later, when I read the results, I went to the health food store and got a potassium supplement. The supplement helped the weakness AND the sloshing in my head went away.

After that, I read that Prozac can deplete the Potassium in your body. Again, something the doctors should have told me, but nobody did.

BTW, Cymbalta is well known to cause low sodium. This can cause symptoms of dehydration. In its severe form, it could look like diabetes insipidus. This is a serious condition.

I don't know if you're taking antidepressants, or some other kind of medication -- but it's always a good idea to check and see if your side effect could be due to a medication. If you don't understand the medical terminology, try to find a PhD pharmacist (NOT a clerk) and ask them to review your list of meds with you, in the light of your symptoms. Hope you get some answers! It's very frustrating to get so little help from the medical "profession."


Mario56 - March 15

Thanks for your post. I appreciate it. I know what you mean about the sensations you can have in your head. My doctor wanted me to try Cymbalta and I felt little shock like feelings in the head. That was enough for me to stop it. Could you imagine trying to GET OFF that drug after being on it for awhile. I am taking a small dose of Immovane for sleep as I cannot get to sleep with these heart palpatations I am having. I never took it before the heart palpatations BUT your post made me think. I have stopped Immovane for 1 week before & I still had my HP but without sleep it was hard to cope at work so started taking them again. Do you think I need to be off immovane longer to get it out of my system?


January - March 15

Mario, yes, getting off Cymbalta is HORRIBLE. Did you get heart palpitations after taking Cymbalta? Even if you quit taking it, you might still have some Cymbalta left in your system. (I had scary heart palpitations after stopping it.) Cymbalta interacts with many drugs and alcohol. It can also cause liver problems - which might affect your body's ability to clear drugs from your body. I'd suggest you talk with a PhD pharmacist - take a list of everything you take, including over the counter things like allergy pills or aspirin. Request to talk with the pharmacist about the symptoms you're having. Ask him to check for interactions and side effects online, and if he finds something, get a printout to take to your doctor.

I just googled Imovane, and read the drugs (dot) com site. (Please go there and read the warnings.) It says you should NOT stop taking Imovane if you've been taking it for a while. There are also many drugs that interact with Imovane, including alcohol and antihistamines, so check it out with your pharmacist! Ask if Cymbalta interacts with this drug (you might still have some Cymbalta floating around your body, who knows!)

Be very careful about stopping or starting any drug because that can trigger all kinds of symptoms. Better not change dosages before checking with your doctor. I also recommend everybody make friends with a really good pharmacist. Mine has been more helpful than my doctor! Good luck with all this and take care. Feel better soon.


tnick7 - June 11

Mario, I have had the same exact problem for a while now. It seems to come and go but it's certainly here right not as I lay on my pillow, just like you said. I've tried explaining it to my parents before and they thought I was nuts as well. Has anything seemed to work for you?


ChloeH - February 24

Hi, i keep having this pulsating heartbeat feeling in my head as well. I am an 18 year old ex metal singer so i do have tinnitus. I was also on an anti depressant for a few months (changed from a different one, been on anti depressants for a good few years now!) but i came off of the tablets around two weeks ago as i just kept forgetting to take them meaning that they weren't working as they were supposed to. Does this pulsating feeling seem like a side effect of coming off of the medication to anyone? It's getting very annoying and scary at times!
Thanks in advance



You must log in to reply.

Are you New to the forum? Sign Up Here! Already a member? Please login below.

Forgot your password?
Need Help?
Ask a Question